Alert archive / West Virginia / Special Weather Statements in 2016
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Jul 27, 2016, 3:08 PM EDT for Mingo County, West Virginia. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2016, 3:08 PM EDT (19:08 UTC)
- Expired
- Jul 27, 2016, 4:15 PM EDT
- In force
- 67 min
- Issued by
- NWS Charleston, WV
County Mingo County, WV
The radar
The Charleston,WV radar (KRLX), 87 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.1 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 783 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 959 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted.
697
WWUS81 KRLX 271908
SPSRLX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
308 PM EDT WED JUL 27 2016
WVZ024-034-272015-
MINGO-WYOMING-
308 PM EDT WED JUL 27 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MINGO AND WEST
CENTRAL WYOMING COUNTIES...
AT 308 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR R.D. BAILEY
LAKE...OR 16 MILES SOUTHEAST OF LOGAN...MOVING NORTHEAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
HINCH...R.D. BAILEY LAKE...GILBERT CREEK...GILBERT...
MEADOR AND HAMPDEN.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 3752 8195 3753 8194 3753 8197 3755 8197
3753 8201 3755 8204 3753 8205 3756 8208
3756 8210 3762 8210 3766 8178 3757 8179
3755 8184 3755 8186 3752 8190
TIME...MOT...LOC 1908Z 237DEG 48KT 3763 8187
$$
17What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jul 27, 2:55 PM EDT, 13 minutes earlier.
Area forecast discussion, Jul 27, 2:55 PM EDT, 13 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
255 PM EDT WED JUL 27 2016
.SYNOPSIS...
A weak east to west frontal boundary just to our north will
move little. Several disturbances and copious moisture will bring
heavy rainfall potential Thursday into Friday.
&&
.NEAR TERM /THROUGH THURSDAY/...
Broad and very moist upper level low over the southern
Mississippi Valley this afternoon...having pw's above 2
inches...will move northeast later tonight and Thursday. There is
model consensus of tracking the system across our area and
targeting our area with heavy rain potential Thursday...a general
1 to 2 inch swath with locally heavier amounts in any training of
storms. Enough instability available for thunderstorms despite
the expected cloud shield...but does not look like a severe
thunderstorm threat scenario at this time. Thus...with much of the
area nearly saturated from yesterday...have issued an FFA with
this system from 12z Thursday to 12Z Friday for a good part of our
area. Have started conservatively...omitting parts of southeast
Ohio and far southeast portions of the area from the watch based
mainly on not receiving yesterdays rainfall. Otherwise any
convection this afternoon...mainly in the south...will wane fairly
early this evening with loss of heating. As the above mentioned
system approaches...there will be a large shield of clouds ahead
of it. Given that this system is very nearly tropical in
nature...it probably will not be as dependent on solid diurnal
heating to generate convection as we are used to. Thus...more
confidence in issuing the FFA.
It will continue to be warm and muggy tonight with the high
dewpoints and increasing clods overnight. For Thursday...somewhat
cooler only because of the clouds and showers and storms...but
quite muggy. Highs in the lower to mid 80s.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
Heavy rain threat to continue across the area Thursday night into
early Friday...as upper shortwave trough and surface wave push east
through the cwa. Still model differences between exact timing and
track of these features...but overall...heaviest threat through
early Friday looks to be across northern/eastern zones. In addition
to heavy rain...a few storms Thursday night could be on the stronger
side...with 30-40kts shear and decent cape...the potential for
strong storms...with damaging winds a primary threat exists. The
flash flood watch for the period will be in effect until 12Z Friday.
Additional showers and thunderstorms are possible later in the day
Friday and Saturday...particularly across the north in the vicinity
of stalled frontal boundary....as multiple upper disturbances cross
the region. There will still be a threat for heavy downpours with
any convection...and with an overall light flow...localized flash
flooding may continue to be a concern.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Weather looks to remain unsettled for most of the extended period as
additional disturbances move through the region. Drier weather
possible early to mid next week as upper ridging strengthens across
the region. Another front late week.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
18z Wednesday thru 18Z Thursday...
Thru 02z...SCT showers and tstms developing but remaining rather
disorganized and mainly south. VFR conditions will prevail
outside any strong storms.
After 02z...initially sct-bkn 5000-7000 feet AGL with loss of
convection...then increasing clouds from the southwest. Becoming
ceilings 5000-7000 feet 07z-12Z with SCT showers redeveloping
over the south by 12z. Overnight fog also redevelops after 06z
tonight with localized IFR/LIFR river valley fog
expected...mainly north...and especially if clouds are slower to
increase.
After 12z Thursday...organized shield of showers and storms
spreading northeast across the area with conditions lowering to
MVFR/IFR...especially south and east...by 18z.
Surface flow will be light and variable except for strong gusts
in thunderstorms this afternoon.
CONFIDENCE AND ALTERNATE SCENARIOS...
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Fog potential tonight depends greatly on
cloud coverage.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H H H M
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H H H M
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 18Z THURSDAY...
IFR conditions in showers and thunderstorms through Thursday
night.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch from Thursday morning through Friday morning
for WVZ005>009-013>020-024>032-036>040-046-047.
OH...Flash Flood Watch from Thursday morning through Friday morning
for OHZ083-085>087.
KY...Flash Flood Watch from Thursday morning through Friday morning
for KYZ101>103-105.
VA...None.
&&
SYNOPSIS...JMV/SL
NEAR TERM...JMV
SHORT TERM...SL
LONG TERM...SL
AVIATION...JMVHazardous weather outlook, Jul 27, 2:52 PM EDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 252 PM EDT WED JUL 27 2016 OHZ066-067-075-076-084-VAZ003-004-WVZ010-011-033>035-281900- PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-DICKENSON-BUCHANAN-PLEASANTS- TYLER-MCDOWELL-WYOMING-RALEIGH- 252 PM EDT WED JUL 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST OHIO...SOUTHWEST VIRGINIA...AND PORTIONS OF NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A STORM SYSTEM IS FORECAST TO MOVE ACROSS THE REGION THURSDAY INTO FRIDAY...WITH LOCALIZED DOWNPOURS EXPECTED. THIS COULD PRODUCE LOCALIZED FLOODING ISSUES ALONG STREAMS...CREEKS...AND ROADS. IF CONFIDENCE IN THIS INCREASES...A FLASH FLOOD WATCH MAY BE NECESSARY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. KYZ101>103-105-OHZ083-085>087-WVZ005>009-013>020-024>032-036>040-046- 047-281900- GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-MEIGS-GALLIA-LAWRENCE OH- WAYNE-CABELL-MASON-JACKSON WV-WOOD-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT- CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER- LEWIS-HARRISON-TAYLOR-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR- POCAHONTAS-RANDOLPH- 252 PM EDT WED JUL 27 2016 ...FLASH FLOOD WATCH IN EFFECT FROM THURSDAY MORNING THROUGH FRIDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...PORTIONS OF SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 27, 12:57 PM EDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1257 PM EDT WED JUL 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND DMG GRANTSVILLE 38.92N 81.09W
07/26/2016 CALHOUN WV 911 CALL CENTER
MULTIPLE TREES DOWN ON ROUTE 5 JUST WEST OF TOWN
&&
EVENT NUMBER RLX1601276
MACSpecial weather statement, Jul 27, 2:47 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
247 PM EDT WED JUL 27 2016
WVZ024-025-033>035-271945-
LOGAN-MCDOWELL-MINGO-WYOMING-RALEIGH-
247 PM EDT WED JUL 27 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RALEIGH...
SOUTHEASTERN MINGO...NORTHWESTERN MCDOWELL...SOUTHERN LOGAN AND
WYOMING COUNTIES...
AT 246 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER HINCH...OR 16
MILES EAST OF WILLIAMSON...MOVING EAST AT 35 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LOCATIONS IMPACTED INCLUDE...
PINEVILLE...MULLENS...OCEANA...SOPHIA...MAN...R.D. BAILEY LAKE...
TWIN FALLS STATE PARK...MALLORY...GILBERT CREEK...HANOVER...HINCH...
CRAB ORCHARD...COAL CITY...AMHERSTDALE-ROBINETTE...GILBERT...
LESTER...RHODELL...HERNDON...CLEAR FORK AND JOSEPHINE.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
LAT...LON 3750 8195 3751 8193 3752 8194 3753 8194
3753 8197 3755 8197 3753 8201 3755 8204
3753 8205 3756 8208 3772 8210 3778 8158
3776 8157 3778 8155 3781 8126 3756 8120
3751 8121 3750 8126 3748 8127
TIME...MOT...LOC 1846Z 264DEG 32KT 3761 8198
17Special weather statement, Jul 27, 3:08 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
308 PM EDT WED JUL 27 2016
WVZ024-034-272015-
MINGO-WYOMING-
308 PM EDT WED JUL 27 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MINGO AND WEST
CENTRAL WYOMING COUNTIES...
AT 308 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR R.D. BAILEY
LAKE...OR 16 MILES SOUTHEAST OF LOGAN...MOVING NORTHEAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
HINCH...R.D. BAILEY LAKE...GILBERT CREEK...GILBERT...
MEADOR AND HAMPDEN.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 3752 8195 3753 8194 3753 8197 3755 8197
3753 8201 3755 8204 3753 8205 3756 8208
3756 8210 3762 8210 3766 8178 3757 8179
3755 8184 3755 8186 3752 8190
TIME...MOT...LOC 1908Z 237DEG 48KT 3763 8187
17The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 2:04 PM EDT | Flash Flood Watch | RLX | Barbour, Boone, Braxton, Cabell, Calhoun, Clay and 20 more | 30 hr |
| Jul 27, 2:47 PM EDT | Special Weather Statement | RLX | Raleigh, Wyoming | 58 min |
Nearby
Special Weather Statements in West Virginia, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.